Kansas, 2018Wildfire and High Wind in Kansas, March 5 to 6, 2018
March 5 to 6, 2018 · NWS GID · 3 events in 2 counties and zones
Widespread high winds occurred on this Monday and Tuesday. Between midnight and 6 AM CST Monday, a triple point low and associated fronts swept across north central Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread high winds occurred on this Monday and Tuesday. Between midnight and 6 AM CST Monday, a triple point low and associated fronts swept across north central Kansas. During the day Monday, several lows consolidated into a primary low along the South Dakota-Minnesota border. This low became nearly stationary as the fronts continued to progress far to the east and south. Monday night this low performed a loop and moved southeast into Iowa. During the day Tuesday, this low rapidly filled and became absorbed into a low over the Great Lakes. Strong winds occurred from the late morning into the afternoon hours Monday and Tuesday due to diurnal mixing. Widespread wind gusts of 50 to 60 mph occurred on both days with the highest wind gust occurring at Logan. The high winds combined with dry fuels and relative humidity levels as low as 23% to create favorable conditions for the wildfire that occurred near Kensington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 5, 12:02 PM CST, 40 minutes earlier.
Area forecast discussion, Mar 5, 12:02 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1202 PM CST Mon Mar 5 2018
.SHORT TERM...(Today and tonight)
Issued at 335 AM CST Mon Mar 5 2018
Showers and maybe a thunderstorm have developed in the vicinity
of a cold front that is moving through the forecast area early
this morning. Ahead of the front there are gusty southeast winds
and behind the front the winds turn to the northwest to north and
quickly pick up. The showers are also bringing some stronger winds
down from aloft.
An upper level low will move through the Dakotas today. At the
surface, the surface low will move into Iowa today. Behind this
system winds are expected to be fairly strong. Winds at 850mb are
in the 45 to 60 knot range for today and tonight. There will be a
little lingering precipitation, mainly in the far northern part of
the forecast area during the morning hours. As the low pressure
system moves off to the northeast, the precipitation should come
to an end and there will be mostly sunny skies for much of the
forecast area. There will be some clouds in the northeast part of
the forecast area.
The main concerns for today will be the winds and fire weather.
Winds are already gusty and with the warming this afternoon will
allow the winds aloft to mix down. Soundings indicate it could mix
to above 800mb. In addition to the winds, relative humidities
across north central Kansas and far south central Nebraska will
drop to around 20 percent. At this time, do not plan to make any
changes to the high wind warning for today or the red flag warning
this afternoon.
The upper level low to the northeast wobbles across the area and
some precipitation will move back into the northeast part of the
area. The colder air that is moving into the area will allow for
mostly light snow. There will be about a half inch of snow with
this.
.LONG TERM...(Tuesday through Sunday)
Issued at 440 AM CST Mon Mar 5 2018
Very strong northwesterly winds are anticipated to continue across
the local area on Tuesday in the wake of a departing low pressure
system. As this system gradually tracks east late in the
day...expect winds to finally diminish during the evening hours and
any chance for precipitation to end. At the moment...it does appear
some moisture will wrap around the backside of this
system...bringing a small chance for snow across our northeast
tomorrow. While accumulations are not expected to be
significant...the strong winds accompanying any snow will likely
result in at least temporarily reduced visibilities...and kept this
mention in the morning HWO. In addition...further south where there
will be a little more sunshine and slightly warmer temperatures...
fire weather conditions will become a concern...although relative
humidities should stay above critical thresholds.
By Wednesday...as the main low tracks further east...a ridge of high
pressure across the intermountain west will begin to transition
across the local area for the middle to latter half of the work
week. This should result in a return to lighter winds...above normal
temperatures...and dry weather. Thanks to the lighter winds...at
this time fire weather does not appear to be a huge concern.
Late in the extended...another upper level low is forecast to weaken
the ridge and impact the plains next weekend. Overall...the quick
moving nature of this system does not lend itself to being a
significant weather producer across the region...and only have small
chances for precip next Saturday across the region. As this
disturbance rapidly tracks east...another transitory ridge is
forecast to slide across the plains late in the weekend...keeping
temperatures above normal for mid-march.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1143 AM CST Mon Mar 5 2018
The biggest issue will be wind. Surface pressure gradient will
continue to be quite strong, although it may relax just enough to
for a short time this evening to give us a low-level wind shear
issue, especially toward KEAR. A secondary cold front will push
through overnight, once again increasing wind speeds at the
surface. Expect some MVFR ceilings Tuesday morning, and maybe even
a stray snow shower, but not a high enough probability to include
in the forecast.
&&
.FIRE WEATHER...
Issued at 335 AM CST Mon Mar 5 2018
The winds are not much of a question across the area today. It is
already windy and will continue through the day. In addition, the
southern part of the area, will have dry conditions and relative
humidity will drop to around 20 percent. The area most likely will
be north central Kansas and a part of far south central Nebraska.
Strong northwest winds will combine with relative humidity values of
25 to 30 percent Tuesday afternoon to create near critical fire
weather conditions across north central Kansas. Because of the
elevated relative humidity values forecast...no headlines have been
issued for tomorrow. That said...conditions will need to be
monitored closely as if temperatures warm just a bit more than
forecast...relative humidity values will drop more than forecast and
dangerous fire weather conditions could develop. Either way...at
least near critical fire weather conditions are expected tomorrow
afternoon across north central Kansas and outdoor burning is not
recommended.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ039-040-046-
047-060>062-072>075-082>085.
High Wind Watch from Tuesday morning through Tuesday afternoon
for NEZ046-060-061-072>075-082>085.
Red Flag Warning until 7 PM CST this evening for NEZ082>085.
KS...High Wind Warning until 9 PM CST this evening for KSZ005-006-017-
018.
High Wind Watch from Tuesday morning through Tuesday afternoon
for KSZ005>007-017>019.
Red Flag Warning until 7 PM CST this evening for KSZ005>007-
017>019.
&&
SHORT TERM...JCB
LONG TERM...Rossi
AVIATION...Heinlein
FIRE WEATHER...JCB/RossiHazardous weather outlook, Mar 5, 10:24 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1024 AM CST Mon Mar 5 2018
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061630-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1024 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Very strong northwest winds are expected across the area.
Sustained speeds of at least 30 to 40 MPH, with gusts of 50 to
60 MPH are likely. The strongest winds, with the highest
potential for gusts around 60 MPH or higher, should focus mainly
along and west of the Highway 281 corridor, where a High Wind
Warning is in effect through 9 PM.
Due to the combination of strong winds and relative humidity
dropping into the 15 to 20 percent range, a Red Flag Warning is
in effect from Noon through 7 PM Monday for several counties
along and south of the Nebraska-Kansas border. Near-critical fire
weather conditions will extend north of the warning area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Very strong northwest winds will continue across much of the
region Tuesday, with the entire local area prone to sustained
speeds at least 30 to 40 MPH and gusts of 50 to 60 MPH. The
overall- strongest winds, with the highest potential for gusts
around 60 MPH or higher, should focus mainly south and west of a
line from Loup City to Red Cloud Nebraska, to Beloit Kansas, where
a High Wind Watch is in effect for most of the day. Wind speeds
will finally subside considerably Tuesday night.
Although relative humidity values Tuesday are forecast to remain
above critical thresholds, at least near-critical fire weather
conditions will be likely Tuesday afternoon, with the worst
conditions expected across north central Kansas.
Finally, although any snow accumulation is expected to remain
very minimal, there is a possibility that light snow will combine
with strong winds to reduce visibilities Tuesday morning, mainly
across areas north of interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, Mar 5, 10:41 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND GST 2 SSE DAVENPORT 40.28N 97.80W
03/05/2018 M51 MPH THAYER NE MESONET
0821 AM NON-TSTM WND GST DAVENPORT 40.31N 97.81W
03/05/2018 M52 MPH THAYER NE MESONET
0803 AM NON-TSTM WND GST 6 SW NELSON 40.15N 98.16W
03/05/2018 M54 MPH NUCKOLLS NE MESONET
&&
KELLEYLocal storm report, Mar 5, 11:31 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM NON-TSTM WND GST 3 SSE JOHNSON LAKE 40.64N 99.83W
03/05/2018 M53 MPH GOSPER NE MESONET
1108 AM NON-TSTM WND GST 2 NNE NORMAN 40.50N 98.78W
03/05/2018 M55 MPH KEARNEY NE MESONET
1007 AM NON-TSTM WND GST 3 ESE KEARNEY 40.68N 99.04W
03/05/2018 M50 MPH BUFFALO NE MESONET
&&
KELLEYLocal storm report, Mar 5, 12:11 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1211 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST 3 ENE GOTHENBURG 40.95N 100.11W
03/05/2018 M51 MPH DAWSON NE MESONET
1151 AM NON-TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
03/05/2018 M51 MPH PHILLIPS KS AWOS
1141 AM NON-TSTM WND GST 1 W LOGAN 39.66N 99.58W
03/05/2018 M50 MPH PHILLIPS KS MESONET
&&
KELLEYLocal storm report, Mar 5, 12:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1235 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM NON-TSTM WND GST 4 ESE OXFORD 40.22N 99.57W
03/05/2018 M59 MPH HARLAN NE MESONET
1212 PM NON-TSTM WND GST STOCKTON AIRPORT 39.38N 99.29W
03/05/2018 M52 MPH ROOKS KS AWOS
1208 PM NON-TSTM WND GST 4 ESE OXFORD 40.22N 99.57W
03/05/2018 M50 MPH HARLAN NE MESONET
1207 PM NON-TSTM WND GST 5 NNW OXFORD 40.31N 99.67W
03/05/2018 M53 MPH FURNAS NE MESONET
&&
KELLEYLocal storm report, Mar 5, 12:36 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1236 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST 2 NNE NORMAN 40.50N 98.78W
03/05/2018 M58 MPH KEARNEY NE MESONET
&&
KELLEYLocal storm report, Mar 5, 12:39 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1239 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
03/05/2018 M61 MPH DAWSON NE AWOS
&&
KELLEYHigh Wind, Phillips
- When
- March 5, 12:42 PM CST
- Where
- Phillips forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
A wind gust of 60 MPH was measured by a mesonet located 1 mile west of Logan.
Wildfire, Smith
- When
- March 5, 2:00 PM CST to 8:00 PM CST
- Where
- Smith forecast zone
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
There was a wildfire approximately 7 miles northeast of Kensington in Smith County during the mid-late afternoon hours, located near the intersection of F Road and 100 Road. This fire burned between 2500-3000 acres, and did burn some abandoned structures. There were 5 fire departments on the scene. While the fire was under control late in the afternoon, a few firefighters lingered into the evening hours to keep an eye on the situation.
High Wind, Phillips
- When
- March 6, 10:16 AM CST
- Where
- Phillips forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
A wind gust of 58 MPH was measured by a mesonet located 1 mile west of Logan.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738461, 738469, 738462.